Tornadoes · United States · Tennessee · 2025

EF2 tornado, Center Grove to Mt Union, Tennessee, February 6, 2025

From Center Grove to Mt Union, this EF2 tornado ran 4.2 miles across Jackson County on February 6, 2025, touching down at 6:10 PM CST and reaching 650 yards wide. It killed nobody, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
February 6, 2025
Touchdown
6:10 PM CST (00:10 UTC)
Lifted
6:18 PM CST (00:18 UTC)
On the ground
8 minutes
Path length
4.2 miles (6.8 km)
Path width
650 yards (594 m)
Deaths
0
Injuries
0
Property damage
$1.0 million
County
Jackson County
Touchdown point
36.279, -85.612
Lift-off point
36.281, -85.537
Record number
2502061810-01

The damage survey

84 damage points were recorded along this path by NWS OHX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.

  • Roof damage to a home on J.C. Johnson Ln
  • Starting point just 0.1 miles west of here seen by drone. Multiple trees uprooted and snapped.
  • Roof materials blown into woods from damaged home
  • Several trees snapped. Not pictured: Dozens upon dozens of trees snapped and uprooted in the holler.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Warm air and moisture advection into Middle Tennessee on February 6, 2025, helped to set the stage for thunderstorms to develop across the area during the afternoon and evening hours. These thunderstorms tended to track eastward along a boundary that had set up near the Tennessee and Kentucky border. One particular thunderstorm intensified rapidly as it tracked eastward towards the Cumberland Plateau. The thunderstorm interacting with the boundary combined with the terrain of the Cumberland Plateau likely allowed it to begin rotating and become tornadic. This one thunderstorm cycled several times and produced four tornadoes across Middle Tennessee.

This EF-2 tornado touched down just east of Highway 56 north of Center Grove in Jackson County where dozens of trees were snapped and uprooted as well as some minor roof damage to a single family|home. The tornado continued east-northeast and caused significant roof damage to a manufactured home along JC Johnson Lane. From here, the tornado crossed Seven Knobs Road where it intensified, causing significant timber damage west of Blackburn Fork Road. Even more trees were snapped and uprooted as the tornado continued east along Lynn Hill Road. A barn was destroyed along Zion Road before dissipating just east of that area. Damages are a rough estimate.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Feb 6, 5:36 PM CST, 34 minutes earlier. Its key messages:

  • Updated at 516 PM CST Thu Feb 6 2025
  • There is a slight (level 2/5) risk for severe storms this afternoon and evening. Main impacts will be strong winds and hail. Additional precipitation amounts up to half an inch expected.
  • More rain this weekend, with cooler temperatures to come next week followed by continued active weather.
Area forecast discussion, Feb 6, 5:36 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
536 PM CST Thu Feb 6 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 516 PM CST Thu Feb 6 2025

- There is a slight (level 2/5) risk for severe storms this
  afternoon and evening. Main impacts will be strong winds and
  hail. Additional precipitation amounts up to half an inch
  expected.

- More rain this weekend, with cooler temperatures to come next
  week followed by continued active weather.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 1155 AM CST Thu Feb 6 2025

The KOHX RADAR shows a few batches of (mainly light) rain showers
moving across Middle Tennessee at this time, and the slowly-
progressing cold front can be depicted near the KY/TN border, very
near Clarksville. Mesoanalysis and water vapor imagery show we
remain in a zonal flow, but a subtle shortwave perturbation can
be seen exiting the Ozarks currently. This disturbance will help
set off additional thunderstorm development across Middle
Tennessee in the coming hours, and a couple storms are already
developing in far western TN. In fact, better mid-level lapse
rates will arrive in Middle Tennessee soon, overlapping the warm,
unstable air south of the cold front. Dewpoints in the low to mid
60s with mid-level lapse rates ~7.0 C/km will help achieve 1,000
J/kg SBCAPE, with potentially higher values where more
substantial surface heating can occur. There are a few breaks in
the overcast right now.

Either way, hi-res guidance suggests some semi-discrete
thunderstorms potential this afternoon with ~40 kts eff. bulk
shear. The more favorable lapse rates aloft and westerly shear
suggest an increased hail/wind threat this afternoon, hence the
recent SPC upgrade to a 'Slight Risk'. Thankfully, surface flow
remains southwesterly and the stronger morning low-level jet has
departed toward the East Coast. This has left us with shrunken
hodograph curvature and more unidirectional flow which tends to
support splitting updrafts. However, the tornado threat remains
non-zero through the afternoon and early evening, and would be
associated with any stronger right-moving supercells. We're
fortunate that forcing remains on the 'weaker' side. The overall
threat for severe weather is forecast generally 2 PM to 9 PM CST.

The cold front is forecast to accelerate with more southward
progression behind the residual thunderstorms this evening.
Drier, cooler air will advect into Middle Tennessee tonight with
lows 10-15 degrees cooler than this morning. However, our dry
weather will not last long amidst a continued zonal flow aloft.
Isentropic ascent will foster increasing rain chances across the
Tennessee Valley later Friday afternoon.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 1155 AM CST Thu Feb 6 2025

Medium-range guidance suggests the zonal flow will persist across
much of the CONUS through this weekend, with continued rain
chances across TN as a low pressure system develops to our north
on Saturday. This will provide a warm-up on Saturday afternoon
with forecast highs in the low to mid 70s across Middle Tennessee.
The trailing cold front is expected to move across the area
Saturday night into Sunday morning, dropping temperatures
considerably. Thereafter, some more potent upper-level waves are
progged to advance from the Southwest toward the Mississippi and
Ohio Valleys as flow aloft becomes west-southwesterly. Thus, the
pattern will remain active in our region with additional rain
chances advertised through the end of the period. Currently there
are no concerns for hazardous weather.

&&

.AVIATION...
(00Z TAFS)
Issued at 516 PM CST Thu Feb 6 2025

It's going to be a rainy/stormy evening across Middle Tennessee. A
cold front is currently situated north of BNA but south of CKV.
Most of this evening's convection is going to occur along and
north of the boundary. It will eventually clear the region, but
it's going to take several hours. So we have included TEMPO groups
for SHRA/TSRA as appropriate. Look for low clouds and some fog
after the fropa. Fog should dissipate rather quickly. Low
ceilings will persist until late tonight or early Friday morning.
Winds will obviously shift around to the north with the fropa, but
not overly gusty.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      45  54  49  73 /  80  10  40  60
Clarksville    40  51  45  71 /  60  10  60  70
Crossville     41  54  46  69 /  90  10  40  60
Columbia       44  54  47  74 /  80  20  30  40
Cookeville     42  54  48  71 /  90  10  50  60
Jamestown      38  53  44  70 /  90  10  50  70
Lawrenceburg   45  55  49  73 /  80  10  20  30
Murfreesboro   44  54  47  73 /  90  20  30  50
Waverly        41  51  44  71 /  70  10  40  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Sizemore
LONG TERM....Sizemore
AVIATION.....Rose

In the hours before

Special weather statement, Feb 6, 1:34 PM CST, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Nashville TN
134 PM CST Thu Feb 6 2025

TNZ005-006-062000-
Stewart TN-Montgomery TN-
134 PM CST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY AND
NORTHERN STEWART COUNTIES THROUGH 200 PM CST...

At 134 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles north of Paris Landing State Park, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dover, Big Rock, and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3666 8785 3663 8785 3664 8757 3651 8756
      3648 8806 3649 8806 3652 8804 3656 8803
      3666 8807 3668 8802 3668 8799
TIME...MOT...LOC 1934Z 258DEG 42KT 3657 8804

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Mueller
Special weather statement, Feb 6, 3:12 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
312 PM CST Thu Feb 6 2025

TNZ005-006-062145-
Stewart TN-Montgomery TN-
312 PM CST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MONTGOMERY AND
NORTHEASTERN STEWART COUNTIES THROUGH 345 PM CST...

At 311 PM CST, Doppler radar was tracking a strong thunderstorm near
Big Rock, or 10 miles southwest of Fort Campbell, moving east at 40
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Big Rock, Indian Mound, and Woodlawn.

This includes Interstate 24 between mile markers 1 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3645 8720 3648 8777 3664 8776 3664 8721
TIME...MOT...LOC 2111Z 270DEG 36KT 3660 8766

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Feb 6, 3:42 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
342 PM CST Thu Feb 6 2025

TNZ006-007-062215-
Robertson TN-Montgomery TN-
342 PM CST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MONTGOMERY AND
NORTHWESTERN ROBERTSON COUNTIES THROUGH 415 PM CST...

At 342 PM CST, Doppler radar was tracking a strong thunderstorm near
Clarksville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Clarksville, Springfield, Coopertown, Guthrie, Adams, and Cedar Hill.

This includes Interstate 24 between mile markers 1 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3644 8687 3648 8737 3664 8737 3665 8688
TIME...MOT...LOC 2142Z 271DEG 33KT 3659 8725

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Feb 6, 4:13 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
413 PM CST Thu Feb 6 2025

TNZ007-008-027-062245-
Robertson TN-Davidson TN-Sumner TN-
413 PM CST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN DAVIDSON...
SOUTHWESTERN SUMNER AND CENTRAL ROBERTSON COUNTIES THROUGH 445 PM
CST...

At 412 PM CST, Doppler radar was tracking a strong thunderstorm near
Springfield, moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Springfield, Madison, Hendersonville, Goodlettsville, White House,
Millersville, Greenbrier, Coopertown, Lakewood, Ridgetop, Cross
Plains, Old Hickory, Joelton, Pleasant View, Whites Creek, and
Cottontown.

This includes the following highways...
 Interstate 65 between mile markers 88 and 111.
 Interstate 24 between mile markers 22 and 26, and between mile
markers 32 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3647 8646 3614 8667 3632 8692 3637 8691
      3639 8692 3638 8693 3639 8694 3638 8694
      3638 8696 3637 8698 3638 8699 3640 8703
      3643 8707 3659 8694
TIME...MOT...LOC 2212Z 297DEG 32KT 3646 8691

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Feb 6, 4:42 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
442 PM CST Thu Feb 6 2025

TNZ008-009-028>030-062315-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
442 PM CST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN SMITH...CENTRAL
SUMNER...NORTHEASTERN WILSON...SOUTHWESTERN MACON AND TROUSDALE
COUNTIES THROUGH 515 PM CST...

At 440 PM CST, Doppler radar was tracking a strong thunderstorm over
Gallatin, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Tuckers Crossroads,
Cottontown, Bethpage, Dixon Springs, Bledsoe Creek State Park, and
Dickerson Chapel Recreation Area.

This includes Interstate 40 between mile markers 244 and 248.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3637 8663 3653 8655 3647 8599 3616 8612
TIME...MOT...LOC 2240Z 286DEG 40KT 3642 8646

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Baggett
Special weather statement, Feb 6, 5:12 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Nashville TN
512 PM CST Thu Feb 6 2025

TNZ008-009-028>030-062345-
Wilson TN-Trousdale TN-Sumner TN-Macon TN-Smith TN-
512 PM CST Thu Feb 6 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN SMITH...SOUTHEASTERN
SUMNER...NORTHEASTERN WILSON...SOUTHERN MACON AND TROUSDALE COUNTIES
THROUGH 545 PM CST...

At 511 PM CST, Doppler radar was tracking a strong thunderstorm over
Hartsville, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Carthage, Hartsville, South Carthage, Pleasant Shade, Dickerson
Chapel Recreation Area, and Dixon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3648 8582 3642 8582 3620 8588 3633 8636
      3651 8627
TIME...MOT...LOC 2311Z 277DEG 29KT 3640 8617

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Baggett

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

0.2 hours before the tornado, 93 km from the path. February 7, 2025.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2025-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 335 joules per kilogram, CIN -15, lifted condensation level 651 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2025-02-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 248 square meters per square second, 0 to 6 km bulk shear 56 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-15 J/kg
Surface CAPE
738 J/kg
Mixed-layer LCL
651 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Sparta (SRB), 25 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Nashville radar (KOHX), 89 km away, was scanning. The volume nearest the touchdown began at 00:07 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of February 6, 2025

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 65:07 AM CSTEF1Hart, KY2.9100
February 67:48 AM ESTEF1Rockcastle, KY0.7270
February 68:15 AM ESTEF1Owsley, KY1.5175
February 66:20 PM CSTEF1Putnam, TN7.64001$1.0 million
February 66:41 PM CSTEF1Overton, TN5.35001$1.0 million
February 66:53 PM CSTEF2Fentress, TN21.920023$1.5 million
February 69:26 PM ESTEF1Grainger, TN3.5700$100,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.